Try it
Dermatology · Drug reactions: neomycin contact allergy
Sample itemA man applies a neomycin-containing ointment to a leg ulcer. The surrounding skin becomes red, weeping and itchy and the ulcer worsens despite the ointment. What is the likely mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Allergic contact dermatitis to neomycin
Neomycin is a common contact allergen, particularly on leg ulcers with stasis dermatitis. A delayed type IV reaction produces eczema around the ulcer and the antibiotic should be stopped.
Option by option
A. Bacterial resistance only
Resistance does not explain the weeping eczematous rim.
B. Irritant dermatitis from the ulcer
An irritant reaction usually produces a burning sensation rather than a spreading eczematous reaction.
C. Photosensitivity
Photosensitivity would be restricted to exposed areas.
D. Allergic contact dermatitis to neomycin (correct)
Correct. Neomycin is a well-recognised cause of allergic contact dermatitis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…